Prednisone causing insomnia - Asthma UK communi...

Asthma UK community forum

18,261 members22,536 posts

Prednisone causing insomnia

Julesc12 profile image

I have been subscribed prednisone steroid tablets 40mg a day (5mg x8tablets) they really help my asthma but I cannot sleep. It’s 5am and wide awake . Can you reduce the dose ? Any advice

11 Replies

It's probably not a good idea to reduce the dose because that's needed to deal with the inflammation that's going on with your asthma. While it's rubbish, the insomnia, that effect is preferable to the potentially dangerous effects of not taking the steroids when you need them.

The effectw should stop once you're off the tablets, often these are for 5 days although it can vary, but some people do find that after the first couple of days the effects lessen. Or maybe exhaustion takes over?!

Take first thing in morn, but yes the insomnia is horrendous. But dont reduce before speaking to gp/con. If it's only a short course you will cope as end is in sight.

If longer than 3 weeks it's about adjusting your routine so if you need to sleep in day do it then at least some sleep.

There is no quick fix that any of us seem to have found to get round the insomnia with long term prednisolone it's weird you kinda get used to it although feel like a zombie 😂🤣. But speak to gp.

I came on to ask a similar question about my new meds - hadn’t thought about the pred (my course has just finished).

No answers, but lots of sympathy.

Prednisolone otherwise known as the devil pills 🤣😂 keep you alive and keep you awake and eating!! Like all meds reacts differently to different people so dont let our views put you off you maybe a lucky one!!

I take VitD3 thanks to steroids affecting the way the body metabolises the vitamin (hence the side effect of osteoporosis from oral steroids). I found that the VitD3 made me sleepy, so now I take it at bedtime and I fall asleep within 30 minutes. However, when I'm on Pred I do wake occasionally, but at least my sleep is better. I can't say it would work for everyone but when you get your free VitD from your GP in the new year, try taking it at bedtime.

Hi Jules12. Be sure you take your Prednisone early in the day, all at once. That’s what my Docs have told me. Good luck

Lysistrata profile image
LysistrataCommunity Ambassador

Even if it is your personal experience, sharing it like this may encourage others to try it and is specifically discouraged in the forum rules:

healthunlocked.com/asthmauk...

Be aware that protocols for managing asthma and dealing with acute exacerbations may vary vastly, particularly at the severe end of the spectrum- if your protocol is unusual, please exercise caution and judgement in posting about it to avoid giving others the impression that it is safe for them to behave in a similar way.

You say people can increase their dosage if needed - but it's not that simple for some people, and if they try this they could trigger an attack before they are able to increase again. The lowest dose of 2.5mg you mention could also be a problem for anyone who has been on steroids long term and may have adrenal suppression - that dose is below what they may need simply to avoid adrenal crisis, which is another reason to be cautious about steroid reduction and what you say about it on a public forum. As you say, people should be asking their doctors. I appreciate not all doctors are helpful about this kind of thing, but it can still be dangerous to do it yourself or give the impression that others can/should.

Sadly I suspect a lot of people wouldn't know how - so many don't have even basic asthma knowledge (which is totally not their fault) and so shouldn't be doing such things. Also over the years I've seen some potentially dangerous advice on here that others see and embrace openly - so not everyone takes advice with caution. You absolutely said that what you were saying is personal and that people should consult their doctor...but unfortunately not everyone does this.

Lysistrata profile image
LysistrataCommunity Ambassador

No, the answer is YOUR dosage can apparently be reduced. What you can do safely and what someone else can do safely are not necessarily the same.

I'm not one to assume doctors always know best, but I also don't think the default should be that everyone can safely tinker with their own medication, or that everyone is the same. This is why the guidelines prefer people not to post their own protocol - because we're not all the same and it isn't one size fits all, especially with medication that can be life-saving.

EmmaF91 profile image
EmmaF91Community Ambassador

As I’m assuming you were on a 5 day course (the common acute dose lasts for 5-7 days), this is no longer something you are having issues with.

What I may suggest is that next time you need an acute course you discuss with your doc having 30mg/day instead of 40. For some people this is enough to control their asthma (but not everyone). However if you do go this route, and you find the response is not as good as it was on 40 this time then you’d need to tell the doc. Predsomnia is a pain, but try to think of it as 5 days of sleep issues vs a longer time of breathing issues (if the pred dose isn’t high enough leading to an extended course). Hopefully for you 30 mg won’t create the sleep issue but some people still find they have that issue.

Hope this helps

Claire_AUK profile image
Claire_AUKPartner

Hi Julesc12, I am sorry to hear you have had a recent asthma flare up, however please don’t ever alter your medication without speaking to a health care professional first. Please contact your GP if you are having any problems. asthma.org.uk/advice/inhale...

You may also like...